Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS Caribou, ME

August 17, 2007Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 17, 2007, 7:48 PM EDT for Piscataquis County, Maine. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 7:48 PM EDT (23:48 UTC)
Expired
Aug 17, 2007, 8:19 PM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 94 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 172349
SVRCAR
MEC021-180030-
/O.NEW.KCAR.SV.W.0080.070817T2348Z-070818T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
748 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...

* UNTIL 830 PM EDT...

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF RIPOGENUS...AND
  MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT RIPOGENUS AND THE MOUNT         
  KATAHDIN AND BAXTER STATE PARK REGION.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4610 6883 4569 6884 4561 6920 4586 6931
TIME...MOT...LOC 2348Z 069DEG 17KT 4577 6922

$$

HEWITT
3 follow-up statements
000 
WUUS51 KCAR 172357 CCA
SVRCAR
MEC021-180030-
/O.COR.KCAR.SV.W.0080.070817T2348Z-070818T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR DIRECTION AND SPEED
NATIONAL WEATHER SERVICE CARIBOU ME
748 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...BAXTER
  ST PARK...

* UNTIL 830 PM EDT...

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF      
  RIPOGENUS...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT RIPOGENUS...MOUNT KATAHDIN AND 
  THE BAXTER STATE PARK REGION.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4554 6897 4554 6936 4587 6939 4611 6883
TIME...MOT...LOC 2348Z 234DEG 27KT 4586 6902

$$

HEWITT
000 
WWUS51 KCAR 180010
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
808 PM EDT FRI AUG 17 2007

MEC021-180030-
/O.CON.KCAR.SV.W.0080.000000T0000Z-070818T0030Z/
PISCATAQUIS ME-
808 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL PISCATAQUIS COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNT KATAHDIN...
MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAXTER
ST PARK

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4567 6893 4565 6896 4566 6898 4554 6935
      4556 6937 4558 6935 4587 6939 4611 6883
TIME...MOT...LOC 0008Z 234DEG 27KT 4589 6890

$$

HEWITT
000 
WWUS51 KCAR 180019
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
817 PM EDT FRI AUG 17 2007

MEC021-180027-
/O.CAN.KCAR.SV.W.0080.000000T0000Z-070818T0030Z/
PISCATAQUIS ME-
817 PM EDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PISCATAQUIS COUNTY IS
CANCELLED...

THE STRONG THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM 
WARNING HAS MOVED OUT OF THE AREA AND HAS WEAKENED. 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4567 6893 4565 6896 4566 6898 4554 6935
      4556 6937 4558 6935 4587 6939 4611 6883
TIME...MOT...LOC 0017Z 234DEG 27KT 4593 6882

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:13 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 17, 7:13 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
713 PM EDT FRI AUG 17 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TONIGHT INTO
SATURDAY. THIS SYSTEM WILL RESULT IN SCATTERED SHOWERS LATER
TONIGHT THROUGH SATURDAY. HIGH PRESSURE WILL THEN START TO BUILD
ACROSS THE REGION SATURDAY NIGHT THROUGH EARLY NEXT WEEK WITH
UNSEASONABLY COOL WEATHER EXPECTED.
&&

.NEAR TERM /THROUGH SATURDAY/...
LATEST RADAR AND LTG DATA INDICATING SOME TSTMS MOVING INTO CNTL
MAINE AND PUSHING NEWD. IR SATL IMAGERY SHOWING COOLING TOP AS
WELL. THIS ACTIVITY IS MOVING INTO A MORE STABLE ENVIRONMENT ESP
ACROSS NRN MAINE. FURTHER S ACROSS DOWNEAST AREAS...ACTIVITY LOOKS
LIKE IT WILL HOLD TOGETHER. DECIDED TO ADD MENTION OF THE TSTMS
INTO TONIGHT AND EARLY SATURDAY MORNING BASED ON LATEST RUC & NAM
SOUNDINGS WHICH APPEAR TO BE IN LINE W/WHAT IS HAPPENING ATTM.
ADDED GUSTY WINDS TO CNTL AND DOWNEAST AREAS. SMALL HAIL IS ALSO
POSSIBLE GIVEN WBZ DOWN AROUND 7500.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL DISTURBANCE CURRENTLY
ACROSS ONTARIO AND QUEBEC PROVINCE. THIS FEATURE WILL BE THE
WEATHER MAKER ACROSS THE FORECAST AREA LATER TONIGHT AND INTO
SATURDAY. EXPECT SCATTERED SHOWERS TO AFFECT THE FORECAST AREA
LATER TONIGHT AND INTO SATURDAY AS THIS DISTURBANCE MOVES ACROSS.
HAVE GENERALLY USED A BLEND OF THE GFS/NAM12.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
COOL BUT MAINLY DRY WEATHER THROUGH THIS PERIOD.  NW FLOW WITH UPPER
LEVEL TROF TO PERSIST.  STAYED CLOSE TO GFS & GRIDDED MOS SOLUTION.
EXPECT P/C SKIES SAT NIGHT AND SUNDAY OVER NRN AREAS WITH DIURNAL
INSTABILITY. OVER SRN AREAS DOWN SLOPING SHOULD RESULT IN CLR TO
P/C SKIES.  RIDGING TO SLOWLY BUILD IN SUNDAY NIGHT AND MONDAY.
COOLEST AIRMASS OF THE LATE SUMMER SEASON TO YIELD LOWS IN THE 30S
OVER NW AREAS...WILL HAVE TO WATCH FOR THE POSSIBILITY OF SCT FROST
MONDAY MORNING.  EXPECT AREAS OF VALLEY FOG AND RADIATION FOG SUNDAY
NIGHT AS WELL.
&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN FOR
MONDAY NIGHT INTO TUESDAY KEEPING THINGS DRY AND COOL ACROSS THE
REGION. NEXT GOOD CHANCE FOR PRECIPITATION WILL BE WITH THE
ARRIVAL OF A WARM FRONTAL BOUNDARY FROM THE WEST. OPERATIONAL GFS
HAS HAD A TENDENCY TO BE FASTER WITH THE PROGRESSION OF THIS
SYSTEM IN RELATION TO THE SLOWER ECMWF/GFS ENSEMBLE/CANADIAN
RUNS...WITH SUCCESSIVE GFS RUNS TRENDING MORE TOWARDS THIS SLOWER
SOLUTION. PREFERRED THEREFORE THIS TIMING OF THE FRONT WHICH
BRINGS IT CLOSE TO THE AREA BY LATE WEDNESDAY NIGHT/THURSDAY
MORNING. HPC GUIDANCE REFLECTED THIS WELL AND THEREFORE ONLY MADE
MINOR CHANGES TO ITS GRIDS. A CHANCE FOR SHOWERS WILL THEN LINGER
THROUGH FRIDAY AS COLD FRONT THEN CROSSES THE REGION.
&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR VSBY/CIGS TONIGHT THROUGH SATURDAY. HOWEVER THERE
MAY BE SOME BRIEF PERIODS OF MVFR CIGS/VSBYS IN ANY SCATTERED
SHOWERS TONIGHT THROUGH SATURDAY. OTHERWISE MAINLY VFR CONDITIONS
ARE EXPECTED SUNDAY THROUGH WEDNESDAY.
&&

.MARINE...
NO HEADLINES EXPECT THROUGH THE FORECAST PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA/HEWITT
SHORT TERM...LULOFS
LONG TERM...WEITLICH
AVIATION...DUDA/HEWITT
MARINE...DUDA/HEWITT/LULOFS
Hazardous weather outlook, Aug 17, 4:20 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
420 AM EDT FRI AUG 17 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-180830-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
420 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Special weather statement, Aug 17, 7:34 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
734 PM EDT FRI AUG 17 2007

MEZ004-010-180030-
CENTRAL PISCATAQUIS-NORTHERN PISCATAQUIS-
734 PM EDT FRI AUG 17 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 730 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 7 MILES SOUTH OF RIPOGENUS. THE STORM WAS MOVING
NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    RIPOGENUS...          MOUNT KATAHDIN...     BAXTER ST PARK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:15 PM EDTSpecial Marine WarningCAR60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.